California, 2015

High Wind in California, April 25 to 27, 2015

April 25 to 27, 2015 · NWS LOX · 2 events in 2 counties and zones

Another round of strong and gusty northerly winds impacted the mountains of Ventura and Los Angeles counties. Near the Interstate 5 corridor, wind gusts up to 64 MPH were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Another round of strong and gusty northerly winds impacted the mountains of Ventura and Los Angeles counties. Near the Interstate 5 corridor, wind gusts up to 64 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Apr 25, 9:40 PM PST, 15 minutes earlier.

Area forecast discussion, Apr 25, 9:40 PM PST, 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1040 PM PDT SAT APR 25 2015

AVIATION DISCUSSION UPDATED

.SYNOPSIS...
THE GUSTY WINDS WILL SHIFT MORE NORTHERLY TONIGHT...AND THEN
NORTHEAST ON SUNDAY AS HIGH PRESSURE MOVES IN. THE HIGH AND OFFSHORE
WINDS WILL BRING FAIR SKIES AND ABOVE NORMAL TEMPERATURES INTO
MIDWEEK. BUT THE LAST HALF OF THE WEEK WILL HAVE A COOLING TREND
WITH AN INCREASING MARINE LAYER AS A LOW APPROACHES.

&&

.SHORT TERM (TONIGHT-TUE)...A FAST MOVING COLD FRONT MOVED THRU THE
FORECAST AREA TODAY. THERE WERE SCATTERED SHOWERS OVER PARTS OF L.A.
COUNTY LATE TODAY WHICH LINGERED INTO EARLY THIS EVENING. CLEAR TO
PARTLY CLOUDY SKIES SHOULD PREVAIL FOR MANY PARTS OF THE FORECAST
AREA OVERNIGHT. THE N MTN SLOPES WILL HAVE PLENTY OF LEFTOVER CLOUDS
ALONG WITH A CHANCE OF RAIN AND SNOW SHOWERS MAINLY ON THE N SLOPES.

GUSTY W TO NW WINDS BEHIND THE FRONT AFFECTED MANY PARTS OF THE
DISTRICT INTO THIS EVENING AS WELL. GUSTY ONSHORE WINDS TO ADVISORY
LEVELS CONTINUED EARLY THIS EVENING FOR THE VTU/L.A. COUNTY COASTAL
AREAS. THERE IS A WIND ADVISORY IN EFFECT FOR THESE AREAS UNTIL 9 PM
THIS EVENING...WHEN WINDS ARE EXPECTED TO DIMINISH. GUSTY W WINDS IN
THE ANTELOPE VALLEY WERE NOTED AS WELL..BUT WINDS NEVER REALLY GOT
AS STRONG AS ORIGINALLY THOUGHT...AND WILL LIKELY CANCEL THE HIGH
WIND WARNING AND POSSIBLY REPLACE WITH A WIND ADVISORY PRIOR TO 9 PM
THIS EVENING. GUSTY NW TO N WINDS WILL PERSIST ACROSS THE SBA S
COAST AND MTNS...WITH A WIND ADVISORY IN EFFECT UNTIL 3 AM SUNDAY.
850 MB WINDS WILL TURN NW TO N AND INCREASE RAPIDLY THIS EVENING TO
45 KNOTS OR SO...AND THIS WILL BRING STRONG AND DAMAGING WIND GUSTS
TO THE L.A./VTU MTNS ESPECIALLY ALONG THE I-5 CORRIDOR. A HIGH WIND
WARNING IS IN EFFECT FOR THESE AREAS OVERNIGHT INTO SUN MORNING. THE
NORTHERLY WINDS WILL DESCEND TO LOWER ELEVATIONS AND CAUSE GUSTY
NORTHERLY WINDS OVERNIGHT INTO SUN MORNING FOR THE SANTA CLARITA
VLY...SANTA MONICA MTNS AND SAN FERNANDO VLY...WHERE WIND ADVISORIES
ARE ALSO IN EFFECT. PLEASE SEE THE LATEST NON-PRECIPITATION WEATHER
MESSAGE FOR FURTHER DETAILS ON THE HIGH WIND WARNING AND WIND
ADVISORIES.

AN UPPER LEVEL TROF OVER SERN CA THIS EVENING WILL PUSH E INTO THE
GREAT BASIN TONIGHT AND SUN. UPPER LEVEL RIDGING WILL BUILD OFF THE
CA COAST THRU SUN...WITH A BROAD NORTHERLY FLOW ALOFT OVER SRN CA.
THE UPPER RIDGE WILL GRADUALLY BUILD INTO CENTRAL AND NRN CA SUN
NIGHT AND MON...WITH A N TO NE FLOW ALOFT FOR SRN CA. THE UPPER
LEVEL RIDGE AXIS IS THEN FORECAST TO MOVE INTO SRN CA FOR TUE.

DRIER AIR WILL CONTINUE TO MOVE INTO THE REGION ON THE NORTHERLY
FLOW FOR SUN WITH MOSTLY CLEAR SKIES EXPECTED IN ALL AREAS EXCEPT
THERE SHOULD BE A FEW LINGERING CLOUDS IN THE MORNING ON THE N MTN
SLOPES.

WINDS WILL TURN NE AND BE GUSTY OVER PORTIONS OF VTU/L.A.COUNTIES
LATER SUN NIGHT INTO MON MORNING...ESPECIALLY BELOW AND THRU THE
FAVORED PASSES AND CANYONS. IT LOOKS LIKE WIND ADVISORIES MAY BE
NEEDED BY EARLY MON MORNING FOR THE SANTA MONICA MTNS...VTU COUNTY
VLYS...SANTA CLARITA VLY...AND THE  WESTERN SAN FERNANDO VLY. 850 MB
WINDS SHOULD INCREASE TO 45 TO 50 KT OVER THE L.A./VTU MTNS...WITH
STRONG AND GUSTY NE WINDS EXPECTED THERE...POSSIBLY TO WARNING
LEVELS. A HIGH WIND WATCH MAY BE NEEDED FOR THESE AREAS FOR LATER
SUN NIGHT INTO MON MORNING. WINDS ACROSS THE AREA WILL DIMINISH MON
AFTERNOON. THERE WILL BE WEAKER OFFSHORE WINDS ACROSS THE REGION MON
NIGHT INTO TUE MORNING...BELOW ADVISORY LEVELS. SKIES WILL BE MOSTLY
CLEAR ACROSS THE REGION MON AND TUE WITH MUCH WARMER TEMPERATURES
EXPECTED DURING THE PERIOD.

TEMPS OVER SWRN CA ARE FORECAST TO WARM TO A FEW DEGREES ABOVE
NORMAL FOR MANY AREAS ON SUN...AND TO MUCH ABOVE NORMAL ON MON AND
TUE...WITH HIGHS APPROACHING 90 DEGREES IN THE WARMEST VLYS
MON...AND REACHING INTO THE LOWER 90S FOR THE WARMEST VLYS ON TUE.

***FROM PREVIOUS DISCUSSION***

.LONG TERM (WED-SAT)...WEAK UPPER TROUGH WILL BRING A RETURN OF
ONSHORE FLOW AND MARINE LAYER CLOUDS DURING THE EXTENDED PERIOD.
INITIALLY...THE LOW CLOUDS AND FOG ARE EXPECTED TO BE CONFINED TO
COASTAL AREAS...BUT SHOULD EXTEND FURTHER INLAND BY FRIDAY. THERE
WILL BE A GRADUAL COOLING TREND THROUGH THE EXTENDED PERIOD.

&&

.AVIATION...26/06Z.

AT 0525Z AT KLAX... THERE WAS NO INVERSION.

OVERALL... MODERATE TO HIGH CONFIDENCE IN THE 06Z TAFS.  CIGS WILL
CONTINUE TO CLEAR THIS EVENING AT ALL SITES THEN AS WINDS EASE
OVERNIGHT PATCHY MVFR CONDITIONS WILL DEVELOP... PRIMARILY AT
SAN LUIS OBISPO COUNTY SITES.  AT KSBA... LOW LEVEL WIND SHEAR IS
POSSIBLE THROUGH 11Z DUE TO GUSTY NORTH CANYON WINDS IN THE
VICINITY. ELEVATED WINDS AT KWJF AND KPMD WILL PERSIST INTO TOMORROW
MORNING THEN INCREASE AGAIN IN THE AFTERNOON.  OTHERWISE AND
ELSEWHERE CONDITIONS WILL BE VFR.

KLAX...MODERATE TO HIGH CONFIDENCE IN THE 06Z TAF.  LOW CLOUDS WILL
CONTINUE TO CLEAR THIS EVENING AND WINDS WILL EASE OVERNIGHT THEN
INCREASE AGAIN TOMORROW MIDDAY.  CONDITIONS WILL BE VFR THROUGHOUT
THE FORECAST PERIOD.

KBUR...MODERATE TO HIGH CONFIDENCE IN THE 06Z TAF.  WINDS WILL
REMAIN LOW OVERNIGHT THEN BECOME BREEZY AGAIN TOMORROW MIDDAY.
CONDITIONS WILL BE VFR THROUGHOUT THE FORECAST PERIOD.

&&

.MARINE...25/800 PM...
NORTHWEST WINDS WILL CONTINUE TO INCREASE OVER THE WATERS THIS
EVENING...STRONGEST OVER THE OUTER WATERS WHERE GUSTS 35 TO 40 KNOTS
ARE EXPECTED TO BE WIDESPREAD. THE INNER WATERS WILL ALSO SEE
MODERATE TO STRONG GUSTS...AND THERE IS A GALE WARNING IN EFFECT
OVERNIGHT FOR THE SOUTHERN INNER WATERS...PZZ650 AND PZZ655.

THE PERIOD WITH THE STRONGEST AND MOST WIDESPREAD GALE FORCE WINDS
WILL BE SUNDAY AFTERNOON THROUGH SUNDAY EVENING. STEEP COMBINED SEAS
WILL LIKELY BUILD TO 9 TO 12 FEET IN THE OUTER WATERS AND 6 TO 8
FEET IN THE NEAR SHORE BASINS OVERNIGHT INTO SUNDAY...SUBSIDING LATE
SUNDAY NIGHT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...SIRARD/GOMBERG
AVIATION...KJ
MARINE...SMITH
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 25, 5:00 AM PST, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT APR 25 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-261300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

STRONG AND DAMAGING WINDS WILL DEVELOP ACROSS THE WESTERN PORTION OF
THE ANTELOPE VALLEY BY LATE THIS MORNING OR EARLY AFTERNOON. BLOWING
SAND AND DUST COULD CAUSE VISIBILITY TO LOWER TO NEAR ZERO AT TIMES
FOR MOTORISTS ON HIGHWAYS 14 AND 138. WINDS SHOULD DIMINISH SOME BY
LATE THIS EVENING. A HIGH WIND WATCH IS IN EFFECT FOR THE LOS
ANGELES AND VENTURA COUNTY MOUNTAINS FROM THIS EVENING INTO EARLY
SUNDAY MORNING. THERE WILL ALSO BE GUSTY WEST WINDS ACROSS THE
COASTAL AREAS OF LOS ANGELES AND VENTURA COUNTIES THIS AFTERNOON
THROUGH EARLY THIS EVENING...AS WELL AS SUNDOWNER WINDS ACROSS THE
SANTA BARBARA SOUTH COAST AND ADJACENT SANTA YNEZ MOUNTAINS.

A GALE WARNING IS IN EFFECT FOR THE OUTER WATERS THROUGH SUNDAY
NIGHT. EXPECT NORTHWEST WINDS 15 TO 25 KNOTS WITH GUSTS TO 35 KNOTS.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR ADVISORY LEVEL WINDS ACROSS THE SANTA
CLARITA AND SAN FERNANDO VALLEYS EARLY SUNDAY MORNING AS THE WINDS
FROM THE MOUNTAINS SPREAD SOUTH INTO THE THOSE AREAS. THE GALE
WARNING WILL CONTINUE FOR THE OUTER WATERS INTO SUNDAY NIGHT.

THERE WILL BE A SIGNIFICANT WARM UP ON MONDAY AND TUESDAY WITH A
MODERATE SANTA ANA WIND EVENT POSSIBLE MONDAY MORNING...BECOMING
MUCH WEAKER ON TUESDAY MORNING. HIGH TEMPS WILL REACH THE UPPER 80S
WITH A FEW VALLEY LOCATIONS REACHING 90 DEGREES.

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

Event by event

2 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
April 25, 9:55 PM PST to April 27, 10:53 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

Gusty northerly winds impacted the Los Angeles county mountains, through the Interstate 5 corridor. The RAWS sensor at Chilao reported wind gusts between 58 and 62 MPH while the sensor at Camp Nine reported gusts between 58 and 64 MPH.

High Wind, Ventura County Mountains

When
April 25, 9:55 PM PST to April 27, 10:53 AM PST
Where
Ventura County Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

Gusty northerly winds impacted the Ventura couinty mountains, near the Interstate 5 corridor. Wind gusts around 60 MPH were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568876, 568877.